Hail, Cooke
- When
- September 8, 6:39 PM CST
- Where
- Cooke County, 1.5 mi SSW of Gainesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.610, -97.160
North and Central Texas were situated beneath the eastern flank of a mid and upper level high pressure ridge during the early to middle part of the month. Multiple disturbances within the flow aloft, along with a weak surface front, resulted in thunderstorm development each day during the weekend of Sept 8-11.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
North and Central Texas were situated beneath the eastern flank of a mid and upper level high pressure ridge during the early to middle part of the month. Multiple disturbances within the flow aloft, along with a weak surface front, resulted in thunderstorm development each day during the weekend of Sept 8-11. A few of these storms became severe with mainly damaging downburst winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 8, 6:29 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 729 PM CDT Fri Sep 8 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Tonight and The Early Weekend/ Changes are on the way, just will be initially slow through tomorrow morning, then we'll begin to expedite things beyond the short term period. Looking at the current thermodynamic data/ skew-T from the current 00z FWD U/A run, we are still seeing the effects of the eastern extent of the strong upper ridge within the 400mb-500mb layer. In addition, only a thin veil of moisture was noted within the 700mb-550mb layer with relatively weak NW flow 20-25 kts. So despite a strong westward-moving outflow boundary now moving into the far eastern Metro up to near I-35 along the Red River, there are some mitigating factors to go along with the fairly unreliable forecasts of our CAMs. We are watching scattered strong-severe storms across far southern Oklahoma along the main synoptic cold front (the first of several this coming week) and steering currents will result in relatively south to southeastward motion of convection the remainder of the evening and overnight hours. After collaboration with SPC and WFO OUN regarding our thermodynamic environment down here, it was deemed to be a fairly isolated severe coverage this evening with a pause on any severe tstorm watches for North TX at this time. This is all in despite the very hot temperatures and continued inverted-V conditions below high elevated cloud bases around 10 kft or 700mb. In addition to boundaries and wind shifts/storms, the environment S of the front across southern Oklahoma remains very hot with temps still in the 106-109 degree range west of the aforementioned west- moving outflow boundary. Air west of this boundary was also well mixed and much drier with dew point temperatures between 45-55 degrees with a few fires cropping up in Montague Co just SE of the city of Bowie and another few smaller flare up across central Palo Pinto County not too far from the town of Palo Pinto. So per collaboration with TFS, HAMS, and EMs, are on the ready in case a Fire Warning is needing to be issued. Any low coverage severe weather threat will be confined to especially those parts of North Texas along and N of Hwy 380 and across Central TX east of Hwy 6, but more so east of I-45 into East Texas. Light S winds 5-10 mph will become E 10-15 mph with an occasional gust to 20 mph once the outflow boundary passes west through the DFW Metro and I-35/35W corridor the next several hours. Winds should return SE around 10 mph just before sunrise Saturday, before the cold front arrives Saturday, mainly during the afternoon for most of us, though earlier from Hwy 380 northward to the OK/TX border. Winds will once again become east to even northeast 10 to 20 mph once the front passes through. In addition, scattered showers and storms, a few strong to severe can be expected along and ahead of the cold front where highs will still reach or exceed the century mark primarily south of I-20. Further north with morning cloud cover, a few showers and storms, and some low level cold advection...highs should be contained in the 90s, though I certainly would rule out a few upper 80s across the immediate Red River Valley E of Sherman-Denison to Paris and down to I-30 and the Sulphur Springs/Emory/Cooper areas. It's just the beginning folks, so enjoy it as we progress through the weekend into early next week! 05/Martello && .LONG TERM... /Issued 224 PM CDT Fri Sep 8 2023/ /Next Week/ Foreshadowing a transition to autumn, a significant pattern shift will result in high temperatures next week 20 to 30 degrees cooler than today's extraordinary heat. While not a drought buster, multiple days of precipitation chances may bring the most appreciable rainfall amounts since spring. By Sunday, our persistent ridge will have repositioned itself over Chihuahua and Sonora, introducing deep northerly flow above North and Central Texas. Subtle ripples aloft will increase clouds and maintain rain chances into the upcoming workweek, but daytime temperatures will remain above normal (though below 100F) Sunday and Monday. The first significant cold front of September arrives Monday night with attendant showers and thunderstorms. Much cooler air will surge into the region on Tuesday. Clouds, breezy north winds, and lingering rain chances should keep many locations north of the I-20 corridor in the 70s, the first day below 80F in North Texas since June 13. Upglide will continue into the latter half of the week even as southerly winds gradually return at the surface. This will maintain cloud cover and rain chances, keeping daytime temperatures below normal through the end of the week. Although the severe potential looks low, multiple rounds of rainfall may yield widespread week long totals of 2 to 3 inches. 25 && .AVIATION... /NEW/ /00z TAFs/ VFR with light S winds 4-7 kts, becoming E 10-15 kts with a few gusts to 20 kts behind a wwd-moving old storm outflow boundary moving into the far eastern D10/DFW area at this hour. Once the outflow boundary progresses far enough wwd away from the airports, then a return to SE winds around 10 kts should occur after 12z Saturday and until a FROPA occurs in the 19z-21z time frame. At that time, E-NE winds 10-15 kts with gusts 20-25 kts will prevail thereafter. Another challenge is widely scattered TSRA now developing from the Red River from K0F2(Bowie) to KGLE(Gainesville) and N of KDTO(Denton). After collaboration with other D10 aviation forecasters, there seemed to be too low of confidence due to some warm air aloft and unreliable CAMs forecasts. We'll be monitoring this closely for any VCTS additions and VRB gusty winds in/near any storms, as well as any airport weather warnings for DFW airport. As for Waco, S winds 5-10 knots will back SE 9-14 kts by 04z-06z, or once any LLJ can establish with the surface being relatively coupled with the 950mb-925mb layer due to the steamy temperatures. As FROPA approaches in the afternoon, better coverage of TSRA was enough to insert a VCTS at this time after 18z, but remaining VFR. 05/Martello && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 80 98 75 96 74 / 20 20 10 20 20 Waco 79 103 75 98 72 / 10 40 20 20 10 Paris 70 92 66 91 66 / 40 10 0 5 10 Denton 76 96 71 96 70 / 20 20 10 20 30 McKinney 74 95 69 93 69 / 30 20 5 10 20 Dallas 79 97 75 97 75 / 20 20 10 10 20 Terrell 74 96 70 95 69 / 30 30 5 10 10 Corsicana 78 100 75 97 72 / 20 30 10 10 10 Temple 79 104 73 99 72 / 10 40 30 20 10 Mineral Wells 75 100 72 98 71 / 20 20 10 30 30 && .FWD WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT this evening for TXZ091>093-100>104-115>121-129>134-141>147-156>162-174-175. Heat Advisory until 9 PM CDT this evening for TXZ094-105-122-123- 135-148. Heat Advisory from 9 PM this evening to 9 PM CDT Saturday for TXZ130>134-141>147-156>162-174-175. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 122 PM CDT Fri Sep 8 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 122 PM CDT Fri Sep 8 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Excessive heat will once again be a hazard this afternoon as temperatures rise to 110 in some locations with heat index values around 112. Scattered thunderstorms are possible this afternoon and tonight, especially across East Texas. A few storms may be strong to severe, with damaging winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat will continue on Saturday for areas near and west of I-35, where highs are expected to range between 100-105. Storm chances will continue through the rest of the week. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Very limited spotter activation may be requested this afternoon east of the I-35 corridor.
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT Fri Sep 8 2023
TXZ092-090100-
Cooke TX-
716 PM CDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of Cooke County through
800 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubert H Moss Lake, or near Gainesville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gainesville, Muenster, Lindsay, Callisburg, Lake Muenster, Hubert H
Moss Lake, Lake Kiowa, Valley View, Walnut Bend, Bulcher, Sturgeon,
Marysville, Sivells Bend, Woodbine, Dexter, Burns, Myra, Illinois
Bend, and Lake Ray Roberts.
This includes Interstate 35 between mile markers 489 and 503.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3395 9694 3346 9695 3359 9749 3391 9748
3383 9746 3382 9738 3387 9734 3386 9726
3392 9721 3386 9717 3381 9721 3376 9719
3372 9711 3381 9709 3382 9705 3385 9709
3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 0015Z 307DEG 18KT 3372 9722
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
Amateur radio reported houses and cars damaged by large falling tree limbs.
A public report indicated damage to roofs, trees snapped, and metal poles bent 45 degrees.
An insurance company confirmed 18-inch diameter branches blown down in east Fort Worth.
The AWOS at the Fort Worth Naval Air Station (KNWF) measured 52 kt winds.
The ASOS at Fort Worth Meacham Airport (KFTW) measured 51 kt winds.
Power poles and large trees were snapped in the northeast portion of Richland Hills. A carwash building collapsed along Blvd 10.
Significant tree damage occurred at Pecan Valley Golf Course near Lake Benbrook. The poles of the net around the driving range were also snapped in half. Over 100 trees were estimated to be knocked down or damaged.
Significant tree damage occurred at Lake Arlington Golf Course near Lake Arlington. A metal boat dock was also destroyed nearby.
Tree damage, fence damage, and damage to outbuildings was reported in Everman. Several large tree branches were knocked down and metal sheds were damaged or destroyed.
Cleburne Airport reported 59 kts of wind on the AWOS.
Report of a roof removed from a home in Alvarado.
Amateur Radio measured a 72 mph wind gust near Venus.
The Comanche County-City Airport AWOS measured 50 kts of wind.
The Breckenridge Airport AWOS measured 54 kts of wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141051, 1141055, 1141056, 1141054, 1142087, 1142090, 1142166, 1142660, 1142661, 1142167, 1142168, 1142169, 1142170, 1141052, 1142171, 1142172.